advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Plymouth, Devon, United Kingdom:

Is there any benefit in splitting NPH into three injections for an infant who still has milk during the night at 11 p.m. and 4 a.m.? I have a 13 month old baby, diagnosed with type 1 two months ago. He is currently on morning and evening NPH (Insulatard), but is having roller coaster blood glucose levels. He has lows at mid-day and midnight (1.7 mmol/L to 3.2 mmol/L [31 to 58 mg/dl]) and highs in the early morning and evening (13 mmol/L to 17 mmol/L [234 mg/dl to 306 mg/dl]).

Answer:

It's unclear to me whether your 13 month child is still taking milk at night because you're trying to cover the low blood sugars with food or because he was on two feedings overnight before he was diagnosed with diabetes. Either way, you've gotten into a bad habit. He shouldn't need feedings after a bedtime snack until breakfast the next morning.

Many children this age will only need one injection of NPH in the morning, with some short acting insulin at breakfast and (maybe) supper, since they have very low insulin requirements during the overnight hours and the NPH has a prolonged profile of action.

I would strongly recommend: stopping the 11 p.m. and 4 a.m. feedings (at this age, he doesn't need them anymore and they're be bad for his dental health and both your and his sleep hygiene) and stopping and/or cutting back the supper or bedtime NPH

If this doesn't work well, you could consider switching his daytime insulin to something like Lantus with a short acting insulin to cover his meals (using carbohydrate/insulin ratios and corrective doses). Be sure to consult with your diabetes team about any changes you'd like to make.

LAD

DTQ-20060105154447
Original posting 13 Jan 2006
Posted to Insulin and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.